Alert archive / Idaho / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm watch at Jan 25, 2021, 2:30 PM MST for 11 counties in Idaho. It took effect at Jan 26, 2021, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 25, 2021, 2:30 PM MST (21:30 UTC)
- In effect from
- Jan 26, 2021, 11:00 PM MST
- Expired
- Jan 26, 2021, 3:26 AM MST
- In force
- Issued by
- NWS Pocatello, ID
Counties Bear Lake County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Madison County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824 WWUS45 KPIH 252130 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 230 PM MST Mon Jan 25 2021 IDZ051>053-261230- /O.NEW.KPIH.WW.Y.0006.210127T0600Z-210129T1200Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, and St. Anthony 230 PM MST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 5 AM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 9 inches, except 4 to 6 inches on ridge tops and elevations above passes. * WHERE...The north part of the eastern Magic Valley, from Shoshone area, to the Monteview/Mud Lake area in the northwest part of the Snake River plain, and in the northeast part of the Snake River plain, from Rexburg to Saint Anthony. This includes the Idaho National Laboratory. * WHEN...From 11 PM Tuesday to 5 AM MST Friday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning and evening commutes. Temporary road closures will be possible. * ADDITIONAL DETAILS...South wind of 20 to 30 mph on Wednesday will mean heavy drifting of snow, along with near-zero visibility in blowing snow. Motorists should consider changing travel plans if at possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ063-261230- /O.NEW.KPIH.WW.Y.0006.210127T1800Z-210130T0600Z/ Caribou Range- Including the cities of Wayan and Swan Valley 230 PM MST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM WEDNESDAY TO 11 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 9 inches. Winds gusting as high as 35 mph. * WHERE...Caribou Range of mountains, including Palisades Reservoir in the north to Georgetown Summit in the south. * WHEN...From 11 AM Wednesday to 11 PM MST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact driving, and may mean temporary road closure. * ADDITIONAL DETAILS...South wind of 20 to 30 mph on Wednesday will mean heavy drifting of snow, along with near-zero visibility in blowing snow. Motorists should consider changing travel plans if at possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ068-069-072>075-261230- /O.NEW.KPIH.WS.A.0001.210127T0600Z-210129T1200Z/ Lost River Valley-Lost River Range-Sawtooth/Stanley Basin- Sun Valley Region-Big Lost Highlands/Copper Basin- Wood River Foothills- Including the cities of Howe, Arco, Mackay, Chilly, Borah Peak, Stanley, Ketchum, Sun Valley, Galena, Copper Basin, Hailey, Bellevue, and Picabo 230 PM MST Mon Jan 25 2021 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 21 inches, except 4 to 27 inches on ridge tops and elevations above passes possible. Winds could gust as high as 35 mph. * WHERE...Lost River Range, Big Lost highlands, the Sawtooth Range,Stanley Basin, Wood River drainage including Sun Valley and foothills. * WHEN...From Tuesday evening through late Thursday night. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. The hazardous conditions should impact all driving. Expect slower speeds and temporary road closures. * ADDITIONAL DETAILS...South wind of 20 to 30 mph on Wednesday will mean heavy drifting of snow, along with near-zero visibility in blowing snow. Motorists should consider changing travel plans if at possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ IDZ060-064-066-261230- /O.NEW.KPIH.WS.A.0001.210127T1800Z-210130T0600Z/ Bear River Range-Big Hole Mountains-Centennial Mountains - Island Park- Including the cities of Emigration Summit, Victor, Island Park, and Kilgore 230 PM MST Mon Jan 25 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 18 inches, except 5 to 26 inches on ridge tops and elevations above passes possible. Winds could gust as high as 35 mph. * WHERE...The Bear River Range and State Route 36, Big Hole Mountains and State Route 31 Pine Creek Pass, the Centennial Mountains Island Park area and U S Route 20, and Interstate 15. * WHEN...From Wednesday morning through Friday evening. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions should impact all driving. * ADDITIONAL DETAILS...South wind of 20 to 30 mph on Wednesday will mean heavy drifting of snow, along with near-zero visibility in blowing snow. Motorists should consider changing travel plans if at possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
1 follow-up statement
557 WWUS45 KPIH 261026 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 326 AM MST Tue Jan 26 2021 IDZ069-072>075-262200- /O.UPG.KPIH.WS.A.0001.210127T0600Z-210129T1200Z/ /O.NEW.KPIH.WS.W.0003.210127T0600Z-210129T1200Z/ Lost River Range-Sawtooth/Stanley Basin-Sun Valley Region- Big Lost Highlands/Copper Basin-Wood River Foothills- Including the cities of Borah Peak, Stanley, Ketchum, Sun Valley, Galena, Copper Basin, Hailey, Bellevue, and Picabo 326 AM MST Tue Jan 26 2021 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM MST FRIDAY... * WHAT...Heavy snow and wind expected. Total snow accumulations of 10 to 20 inches at lower elevations, with highest elevations around 2 feet. The Lost River Range should see 6 to 16 inches. The Stanley Basin should see 4 to 8 inches. Winds gusting 25 to 35 mph especially at mid and upper elevations. * WHERE...Hailey, Ketchum, Galena Summit, Banner Summit, Stanley, Copper Basin and Bellevue. * WHEN...From 11 PM this evening to 5 AM MST Friday. * IMPACTS...Travel could be very difficult due to heavier snow and gusty winds. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ064-066-262200- /O.UPG.KPIH.WS.A.0001.210127T1800Z-210130T0600Z/ /O.NEW.KPIH.WS.W.0003.210127T1800Z-210130T0600Z/ Big Hole Mountains-Centennial Mountains - Island Park- Including the cities of Victor, Island Park, and Kilgore 326 AM MST Tue Jan 26 2021 ...WINTER STORM WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 11 PM MST FRIDAY... * WHAT...Heavy snow and wind expected. Total snow accumulations of 6 to 12 inches, with higher elevations around 18 inches. Winds gusting 25 to 35 mph. * WHERE...Island Park, Victor, Pine Creek Pass, Targhee Pass, and Raynolds Pass. * WHEN...From 11 AM Wednesday to 11 PM MST Friday. * IMPACTS...Travel could be very difficult due to heavier snow and gusty winds. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ068-262200- /O.UPG.KPIH.WS.A.0001.210127T0600Z-210129T1200Z/ /O.EXA.KPIH.WW.Y.0006.210127T0600Z-210129T1200Z/ Lost River Valley- Including the cities of Howe, Arco, Mackay, and Chilly 326 AM MST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM MST FRIDAY... * WHAT...Snow and wind expected. 4 to 10 inches for locations closer to the Snake Plain. Lower amounts closer to Willow Creek Summit. Wind gusts of 20 to 30 mph. * WHERE...Arco, Mackay and Howe. * WHEN...From 11 PM this evening to 5 AM MST Friday. * IMPACTS...Travel could be very difficult due to snow and gusty winds. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ060-262200- /O.UPG.KPIH.WS.A.0001.210127T1800Z-210130T0600Z/ /O.EXA.KPIH.WW.Y.0006.210127T1800Z-210130T0600Z/ Bear River Range- Including the city of Emigration Summit 326 AM MST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM WEDNESDAY TO 11 PM MST FRIDAY... * WHAT...Snow and wind expected. Total snow accumulations of 5 to 10 inches. Winds gusting 20 to 30 mph. * WHERE...Bear River Range, including Idaho 36 over Emmigration Summit. * WHEN...From 11 AM Wednesday to 11 PM MST Friday. * IMPACTS...Travel could be very difficult due to snow and gusty winds. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ067-262200- /O.EXA.KPIH.WW.Y.0006.210127T0600Z-210129T1200Z/ Beaverhead - Lemhi Highlands- Including the cities of Dubois, Spencer, Edie School, and Small 326 AM MST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM MST FRIDAY... * WHAT...Snow and wind expected. Total snow accumulations of 2 to 6 inches at lower elevations and around 1 foot at mid and upper elevations. Winds gusting 25 to 35 mph. * WHERE...Dubois, Monida Pass, Lone Pine, Spencer and Small. * WHEN...From 11 PM this evening to 5 AM MST Friday. * IMPACTS...Travel could be very difficult due to snow and gusty winds. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ051>053-262200- /O.CON.KPIH.WW.Y.0006.210127T0600Z-210129T1200Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, and St. Anthony 326 AM MST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 AM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 7 inches. Areas around Crater of the Moon should 8 to 12 inches total. For Idaho Falls and Rexburg, 2 inches or less. Winds gusting 20 to 35 mph. * WHERE...Lava Beds north of Shoshone, Carey, Craters of the Moon, Tom Cat Summit, the INL Complex, Mud Lake, and St Anthony. * WHEN...From 11 PM this evening to 5 AM MST Friday. * IMPACTS...Travel could be very difficult due to snow and gusty winds. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ IDZ063-262200- /O.CON.KPIH.WW.Y.0006.210127T1800Z-210130T0600Z/ Caribou Range- Including the cities of Wayan and Swan Valley 326 AM MST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 AM WEDNESDAY TO 11 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 6 inches. Winds gusting 20 to 30 mph. * WHERE...Swan Valley, Palisades Reservoir and Wayan. * WHEN...From 11 AM Wednesday to 11 PM MST Friday. * IMPACTS...Travel could be very difficult due to snow and gusty winds. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Jan 25, 9:13 AM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Jan 25, 9:13 AM MST, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 913 AM MST Mon Jan 25 2021 .UPDATE...Spotter reported 2 inches of snow in Grace overnight, so the low-topped cloudiness has been missing the radar, but the snow has continued. Otherwise, except for possible light snow in the southern highlands, expect a quiet day with mist and low cloudiness the main forecast issues. Atmospheric river event still on schedule to strike central and southern Idaho starting Wed and continuing into the weekend. No updates at this time. Messick && .PREV DISCUSSION... /issued 242 AM MST Mon Jan 25 2021/ SHORT TERM...Today through Wednesday. A couple of very weak "waves" will work across central and eastern Idaho through tomorrow night. Moisture will be increasing, although we are looking for much in the way of snowfall through that period. Look for patches of light snow, in other words not everyone will something fall and/or accumulate. For today specifically, patchy fog and some flurries are possible under the stratus deck through the morning hours. This should be the only morning we would be worried about the fog potential, but it certainly will need to be monitored this evening especially where we have some breaks in the clouds. Heading into Wednesday, a pretty strong southwest flow develops as the next storm begins to push ashore. There will be a firehose of moisture directed at the Sierras, with a decent shot of moisture remaining intact and making it into Idaho. The models continue to point some pretty good precipitation falling in upslope areas from the Wood River Valley northeast to around Monida Pass and Island Park. Confidence is high that's where the bulk of the precipitation falls at the beginning of this multi-day event. Confidence in how high snowfall amounts will be is lower because the models maybe overdoing the amount of moisture surviving the snow dump in the Sierras. With the south to southwest flow increasing upslope in some areas, "shadowing" will do the opposite in the central mountains once you get closer to Stanley and Challis. Strong southerly winds will also cause downslope issues along the 84/86 corridor as well as the Teton Valley. In fact, we are expecting a potential for much lighter snow and maybe a mix along the 84/86 corridor. It's even possible that we see little to no moisture there. Needless to say, confidence is much lower along that stretch. Keyes LONG TERM...Thursday through Monday. Active pattern continues for much of the long term period. Precipitation, already underway in portions of East Idaho, continues Thursday as deep Pacific trough axis shifts inland along the coast. Deep and moist southerly flow looks to continue to enhance precipitation over higher elevations Thursday and Thursday night. Expect southern areas to remain shadowed by the southerly flow so downslope should limit precipitation potential, also while keeping temperatures above normal especially for lows. There is some consensus for frontal passage during the day Friday, which would remove the limiting downslope component and help bring snowfall to more areas before tapering Friday night. While ensemble consensus is good for the main synoptic features, there is still quite a bit of QPF spread for individual sites. Confidence remains high on the mountains receiving well-needed snowfall, but valley sites are much less certain and overall amounts are expected to fluctuate as the event draws near. A second weaker feature should bring another chance of precipitation Saturday and Saturday night, then another deeper trough arrives late Sunday into Monday. Ensembles and blended solutions favor keeping at least slight chances of precipitation over most areas each period into the weekend. DMH AVIATION...Early morning stratus remains the main concern for aviation today, although flurries and fluctuating visibilities are also possible especially for KDIJ and possibly KIDA. In general, MVFR is expected to be the bottom limit for restrictions most areas. A Pacific system drives south of the region, but there is just enough unsettled conditions that could produce more widespread flurries as mid-level moisture moves into East Idaho later today. Otherwise expect a return for pockets of MVFR ceilings/vsby. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 2:30 PM MST | Winter Weather Advisory | PIH | Bear Lake, Bingham, Blaine, Bonneville, Butte, Caribou and 9 more | 5 days |
Nearby
Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.